Michigan, 2019Tornado and Hail in Michigan, September 11, 2019
September 11, 2019 · NWS GRR · 8 events in 6 counties and zones
A quasi linear convective system (QLCS) produced wind damage along a fifty mile long and a half to 5 mile swath that cut through parts of downtown Grand Rapids. Significant wind damage was observed within to just east of the city.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.7 million
- Crop damage
- $20,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi linear convective system (QLCS) produced wind damage along a fifty mile long and a half to 5 mile swath that cut through parts of downtown Grand Rapids. Significant wind damage was observed within to just east of the city. The most intense damage occurred at Belknap apartments in downtown Grand Rapids where two thirds of the roof was ripped off of the three story complex. There was also scattered tree damage and a few shingles missing from houses near the apartment complex. A microburst containing winds of up to around 100 mph caused the damage. Additional significant damage was noted about 1.5 miles east of the Belknap apartments where several buildings incurred significant damage. Hundreds of trees were either snapped off or uprooted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 11, 2:29 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 11, 2:29 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Wed Sep 11 2019
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 301 PM EDT Wed Sep 11 2019
- Risk for severe thunderstorms with heavy rain this evening
- Another round of storms possible later Thursday into Friday
- Hazardous winds and waves over Lake Michigan Friday into
Saturday
- Cooler for the weekend
&&
.DISCUSSION...(This evening through next Wednesday)
Issued at 301 PM EDT Wed Sep 11 2019
The main challenges in the forecast period deal with the potential
for severe weather through Friday.
For the remainder of this afternoon into the evening the
combination of stronger effective deep layer shear and abundant ML
CAPE supports the risk for severe weather. A boundary has slipped
down into the northern parts of the CWA with a strong cell noted
over Lake MI tracking along this zone. This cell is headed east
and should continue to increase as it comes ashore. Low level
helicity values are highest across the north for now. That is
forecasted to shift east southeast through the evening. There is
some uncertainty as to how far south the severe convection will
go. Over the next few hours the Holland to Grand Rapids area
should be in a lull...with satellite imagery showing not much
cloud growth there as the wind comes off the water. However later
this afternoon and more so this evening the storms could organize
into a line and drop down through the remainder of the CWA.
Low clouds may linger for much of Thursday which would limit the
severe risk. However the approach of the mid level shortwave
Thursday evening into Friday morning will support increasing shear
and the potential for general destabilization. It may take until
we see some heating on Friday for that severe risk to see a
significant increase.
A cool down arrives Friday into Saturday. Some warm air advection
is shown on Sunday but that may result in a period of overrunning
and showers. After that for Monday into Wednesday...another surge
of warm air advects in from the south with well above normal
temperatures forecasted.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 139 PM EDT Wed Sep 11 2019
The atmosphere will be very unstable into the evening.
Indications are that a couple of strong storms could develop over
the interior TAF sites this afternoon. Then a stronger of storms line
moves in from the west and impacts all TAF sites this evening. A
period of higher winds may accompany the passage of these storms.
IFR clouds are forecasted to arrive later tonight or Thursday
morning. These impactful clouds may linger much of the day.
&&
.MARINE...
Issued at 301 PM EDT Wed Sep 11 2019
A wind shift will drop south through the marine sites for the rest
of the afternoon into tonight as the storms track through the
region. Then as the cold front moves through Thursday night into
Saturday morning the winds and waves will likely become hazardous
for mariners and swimmers. Any storms through the period could
generate high winds and waves.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
MARINE...MJS
Hazardous weather outlook, Sep 11, 9:58 AM EST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1058 AM EDT Wed Sep 11 2019
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121500-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1058 AM EDT Wed Sep 11 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
There is a slight risk for severe weather this afternoon and
evening. The main threats are damaging winds with downed tree
limbs, large hail, and a brief/weak tornado. Torrential rainfall
and localized flooding will also be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible through early Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
LMZ844>849-121500-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1058 AM EDT Wed Sep 11 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms with frequent lightning, large hail, and strong
winds are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Winds and waves may be hazardous to small craft Thursday night
through Saturday.
BORCHARDT
In the hours before
Local storm report, Sep 11, 11:45 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 2 ENE LITTLE POINT SABL 43.65N 86.50W
09/11/2019 M0.88 INCH OCEANA MI PUBLIC
DIME TO NICKEL-SIZED HAIL NEAR MEARS.
ONGOING FOR AT LEAST 5 MINUTES.
&&
HLOSpecial weather statement, Sep 11, 12:41 PM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
141 PM EDT Wed Sep 11 2019
MIZ038>040-044>046-051-052-111830-
Montcalm-Isabella-Osceola-Gratiot-Lake-Mecosta-Clare-Newaygo-
141 PM EDT Wed Sep 11 2019
...Showers and Thunderstorms with Heavy Rain and Small Hail...
Shower and thunderstorms are currently located across central Lower
Michigan. The strongest storms will produce torrential rainfall,
frequent cloud to ground lightning, and hail up to nickel size
through the early afternoon hours. Additional showers and storms are
expected later this afternoon and into the evening hours.
Move indoors if you hear thunder. Motorists are encouraged to slow
down on water-coated roadways roadways. Please report any hail to
the National Weather Service in Grand Rapids.
LAT...LON 4415 8461 4347 8461 4346 8437 4312 8437
4312 8531 4329 8532 4330 8603 4417 8603
TIME...MOT...LOC 1736Z 246DEG 49KT 4366 8525
BORCHARDTEvent by event
6 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Newaygo
- When
- September 11, 4:00 PM EST
- Where
- Newaygo County, 3.41 mi SW of Woodville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.630, -85.720
An emergency manager reported that scattered trees were blown down along Poplar Road between Van Buren and 6 Mile Road.
Hail, Montcalm
- When
- September 11, 5:42 PM EST to 5:45 PM EST
- Where
- Montcalm County, 0.5 mi E of Vestaburg
- Measured
- 1.5 in hail
- Property damage
- $10,000
- Crop damage
- $20,000
- Reported by
- Public
- Coordinates
- 43.400, -84.910
Hail up to one and a half inches in diameter was reported near Vestaburg.
Thunderstorm Wind, Ottawa
- When
- September 11, 6:37 PM EST
- Where
- Ottawa County, 0.51 mi E of Penn Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.030, -85.790
Several trees were blown down and uprooted near Pine Junction.
Thunderstorm Wind, Kent
- When
- September 11, 6:40 PM EST to 6:55 PM EST
- Where
- Kent County, 3.34 mi NNW of Leonard Hgts to 3.24 mi NNE of Cascade
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.023, -85.781
NWS storm surveys confirmed that a quasi linear convective system produced significant wind damage in and just east of Grand Rapids. The survey team estimated that microbursts containing winds of up to 100 mph caused the damage. Damage included significant roof damage to the Belknap apartment complex and significant damage in a subdivision a mile and a half east of Belknap apartments. Some building damage also occurred due to falling trees and many roads were blocked due to downed trees and power lines.
Tornado, Kent
- When
- September 11, 6:43 PM EST to 6:44 PM EST
- Where
- Kent County, 0.62 mi ENE of Grand Rapids to 0.67 mi ENE of Grand Rapids
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.972, -85.668
Apartment building on Fairview Ave NE just east of Division Street had roofed peeled off. Roof landed on homes immediately to the east of the apartment building.
Thunderstorm Wind, Kent
- When
- September 11, 6:55 PM EST to 7:05 PM EST
- Where
- Kent County, 3.24 mi NNE of Cascade to 0.26 mi SSE of Lowell
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.964, -85.477
NWS storm surveys in eastern Kent county found that hundreds of trees were either snapped or uprooted across three distinct swaths near Ada and Forest Hills. Some building damage occurred as a result of falling trees and many roads were blocked by downed trees and power lines.
Thunderstorm Wind, Ionia
- When
- September 11, 7:10 PM EST to 7:30 PM EST
- Where
- Ionia County, 3.26 mi SW of Saranac to 4.94 mi ESE of Lake Odessa
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 42.903, -85.273
The public reported that a large barn was blown off it's foundation and there was minor damage to a small barn in the same area near Woodbury. Scattered wind damage was also noted from southeast of Lowell to Lake Odessa in the form of scattered downed trees and limbs.
Thunderstorm Wind, Eaton
- When
- September 11, 7:25 PM EST to 7:30 PM EST
- Where
- Eaton County, 0.86 mi SE of Woodbury
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 42.760, -85.060
There were two houses that sustained damage in the form of broken windows and lost roofing and shingle damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, September 11 to 16, 2019$24 million · 24 events
- Flooding in South Dakota, September 11 to 30, 2019$2.5 million · 33 events
- Tornadoes and Hail in Colorado, September 11, 2019EF2 · 45 events
- Flash Flooding and Hail in Nebraska, September 11 to 12, 2019$200,000 · 2.5 in hail · 37 events
- Flash Flooding in South Dakota, September 11 to 12, 2019$700,000 · 5 events
- Tornado and Damaging Wind in Minnesota, September 11, 2019$185,000 · EF1 · 2 events
- Flooding in Minnesota, September 11 to 22, 2019$230,000 · 15 events
- Flooding in South Dakota, September 11 to 21, 2019$330,000 · 7 events
- Damaging Winds and Lightning Strikes in Virginia, September 11, 20191 injured · $68,000 · 60 kt wind · 14 events
- Flooding in Iowa, September 11 to 30, 2019$110,000 · 11 events
- Flooding in South Dakota, September 11 to 21, 2019$150,000 · 3 events
- Flash Flooding in Wisconsin, September 11, 2019$80,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851139, 851138, 851142, 851140, 863127, 851141, 851144, 851143.